Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Skin Rash

Get Email Updates

Skin Rash Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Stevens-Johnson Syndrome: Another Deadly Rash

By Chris Gromisch
 
Rate This

Stevens-Johnson syndrome is a potentially fatal skin disease resulting from a drug reaction. Stevens-Johnson syndrome, and the closely related disease toxic epidermal necrolysis have been linked to a reaction to the drug Bextra, a cox-2 inhibitor. Other drugs linked to Stevens-Johnson syndrome include Allopurinol, anticonvulsants, barbiturates, Carbamazepine, Phenytoin, non-steroid anti-inflammatory drugs, and sulfa antibiotics.

Stevens-Johnson syndrome can affect any age group, but is more common in older people, who potentially use these drugs more frequently than other age groups. Individuals with AIDS are at a higher risk of contracting both Stevens-Johnson syndrome and toxic epidermal necrolysis. Other infectious diseases, including herpes, diphtheria, typhoid, hepatitis, and influenza have been shown to cause or contribute to Stevens-Johnson syndrome. In some causes, radiation therapy or ultraviolet therapy can cause or exacerbate Stevens-Johnson syndrome.

Stevens-Johnson syndrome can begin with flu-like symptoms, such as coughing, headaches, fever, and aches. These symptoms are followed by the development of a painful red or purple rash originating on the face and torso, which may spread elsewhere. The rash may form blisters, which can affect the eyes, mouth, and genital region. The extent of rash spreading varies by patients, but some experience rapid spreading over the course of several hours. Patients may experience swelling of the face and tongue, skin pain (typically associated with the rash), hives, and blistering of the skin and mucous membrane. Some patients may experience shedding or sloughing of the skin. Following the development of the rash, patients may experience a sore throat, a burning sensation in the eyes, an aggravated cough, or fever. The mucous membranes can become inflamed, and with toxic epidermal necrolysis, the outer layer of skin can peel. The body may begin to shed the nails and hair while the patient experiences chills and fever. The skin may appear burned, and the rapid loss of skin can lead to infection and death.

Treatment for Stevens-Johnson syndrome or toxic epidermal necrolysis depends on the cause.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Tags

Improved

1759 Health

Changed

665 Lives

Saved

528 Lives
2 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results